Economics at your fingertips  

Efficiency Decomposition in two-stage Data Envelopment Analysis: An application to Life Insurance companies in India

Suvvari Anandarao (), S. Raja Sethu Durai and Phanindra Goyari
Additional contact information
Suvvari Anandarao: University of Hyderabad
S. Raja Sethu Durai: University of Hyderabad
Phanindra Goyari: University of Hyderabad

Journal of Quantitative Economics, 2019, vol. 17, issue 2, No 2, 285 pages

Abstract: Abstract This paper evaluates the efficiency of Indian Life Insurance Industry by employing two-stage Relational data envelopment analysis (DEA) methodology to derive system and divisional efficiency scores. The main advantage of two-stage relational DEA is that it identifies the inefficient stage of the process, where multiple stages are involved and help the firm/decision-making unit (DMU) to concentrate in that stage to improve efficiency. Also, this paper analyses the leader–follower among the stages in two-stage DEA using a non-cooperative approach combined with the Pareto solution to identify the dominant decision stage. The empirical results from the data on 17 life insurance companies for the year 2013–2014 clearly show that the companies that are dominant in investment stage are maintaining relatively higher overall efficiency than the companies that are dominant in the premium stage. This key inference has far-reaching managerial implications for the insurance companies towards improving the overall efficiency.

Keywords: Efficiency; Two stage DEA; Indian insurance; Intermediate measure (search for similar items in EconPapers)
JEL-codes: G14 G22 C14 C61 D43 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1007/s40953-018-0148-1

Access Statistics for this article

Journal of Quantitative Economics is currently edited by Dilip Nachane and P.G. Babu

More articles in Journal of Quantitative Economics from Springer, The Indian Econometric Society (TIES) Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla ().

Page updated 2020-04-23
Handle: RePEc:spr:jqecon:v:17:y:2019:i:2:d:10.1007_s40953-018-0148-1